Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Northern Indiana

July 29, 20236 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 29, 2023, 2:03 AM EDT for 6 counties in Indiana. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2023, 2:03 AM EDT (06:03 UTC)
Expired
Jul 29, 2023, 2:45 AM EDT
In force
42 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, IN, DeKalb County, IN, LaGrange County, IN, Noble County, IN, Steuben County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:26 AM EDTTORNADO2 Nnw Lake Everett, INGROUND AND STORM SPOTTER ASSISTED DRONE SURVEYS REVEALED A TORNADO TOUCHED DOWN JUST WEST OF THE EEL RIVER GOLF COURSE SOUTH OF CHURUBUSCO AND TRACKED RAPIDLY EAST SOUTHEAST CROSSING US33 BEFORE DISSIPATING IN A CORN FIELD WEST OF CHASE ROAD. TREES WERE DAMAGE
Jul 29, 2:36 AM EDTTSTM WND DMG3 Nne Lake Everett, INPowerlines down at US 33 and Carroll Rd.
Jul 29, 2:36 AM EDTTSTM WND DMG3 Wnw Wallen, INTwo trees down on Dupont and Fritz Roads. Time estimated from radar.
Jul 29, 2:36 AM EDTTSTM WND DMG3 Wnw Wallen, INTrees down at Dupont Rd and Hand Rd. Time estimated via radar.
Jul 29, 2:42 AM EDTTSTM WND DMG1 Nne Wallen, INTree limbs down and shingles off the roof at Avalon at Northbrook Apartments & Townhomes. Time estimated via radar.
Jul 29, 2:42 AM EDTTSTM WND DMG1 N Wallen, INTrees down in the parking lot of this store.
Jul 29, 2:45 AM EDTTSTM WND DMG3 Wnw Wallen, INMany trees down or snapped, tore part of roof off of barn.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 12:00 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WUUS53 KIWX 290603
SVRIWX
INC003-033-087-113-151-183-290645-
/O.NEW.KIWX.SV.W.0113.230729T0603Z-230729T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
203 AM EDT Sat Jul 29 2023

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southwestern Steuben County in northeastern Indiana...
  Northwestern Allen County in northeastern Indiana...
  Noble County in northeastern Indiana...
  Northern Whitley County in northeastern Indiana...
  Western De Kalb County in northeastern Indiana...
  Southern Lagrange County in northeastern Indiana...

* Until 245 AM EDT.

* At 203 AM EDT, severe thunderstorms were located along a line
  extending from near Middlebury to near Syracuse to near Winona
  Lake, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Wayne, Auburn, Kendallville, Columbia City, Angola60, 
  Garrett, Ligonier, Lagrange, Tri-lakes, Huntertown, Avilla, 
  Albion, Waterloo, Churubusco, Rome City, Topeka, Swan, Etna, 
  Wolcottville, and Ashley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 8496 4145 8498 4113 8515 4113 8569
      4118 8569 4118 8565 4163 8566
TIME...MOT...LOC 0603Z 261DEG 54KT 4163 8566 4139 8567 4115 8582 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MARSILI
1 follow-up statement
745 
WWUS53 KIWX 290642
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
242 AM EDT Sat Jul 29 2023

INC003-033-087-113-151-183-290651-
/O.EXP.KIWX.SV.W.0113.000000T0000Z-230729T0645Z/
Steuben IN-Allen IN-Noble IN-Whitley IN-De Kalb IN-Lagrange IN-
242 AM EDT Sat Jul 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STEUBEN...
NORTHWESTERN ALLEN...NOBLE...NORTHERN WHITLEY...WESTERN DE KALB AND
SOUTHERN LAGRANGE COUNTIES WILL EXPIRE AT 245 AM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central and northeastern Indiana.

LAT...LON 4164 8496 4145 8498 4113 8515 4113 8569
      4118 8569 4118 8565 4163 8566
TIME...MOT...LOC 0641Z 261DEG 54KT 4172 8492 4148 8493 4124 8508 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:40 AM EDT, 23 minutes earlier.

Area forecast discussion, Jul 29, 1:40 AM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
140 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Issued at 140 AM EDT Sat Jul 29 2023

Scattered showers and thunderstorms, some strong to severe, will
continue overnight with locally heavy rain and damaging winds
possible.

Drier and cooler weather will then overspread the area this
weekend as high pressure builds into the Midwest and Upper Great
Lakes.

&&

.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023

Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.

Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.

Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023

A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 132 AM EDT Sat Jul 29 2023

Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA
as convective linear system sweeps eastward through northern
Indiana. Convection associated with northwest flow shortwave
impinging along east to west frontal boundary through northern
Indiana. In wake, of shortwave passage, frontal boundary will
accelerate southward and reach the Ohio River by late this
afternoon. VFR conditions emerge behind convection with surface
flow turning northwest to north as frontal boundary sags south.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 3:27 PM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 PM EDT Fri Jul 28 2023

INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley-
Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need later this evening.

INZ013-015-020-022-023-290900-
Pulaski-Fulton IN-White-Cass IN-Miami-
327 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 105 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely overnight with a risk for wind gusts in
excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 29, 12:46 AM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1246 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              40.55N 85.28W
07/29/2023  M1.00 inch       Blackford          IN   Public

            Photos on Facebook of quarter size hail in
            Pioneer.

&&

MJ
Special weather statement, Jul 29, 12:49 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1249 AM EDT Sat Jul 29 2023

INZ005-104-290545-
Eastern St. Joseph IN-Elkhart IN-
1249 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELKHART AND SOUTHEASTERN
ST. JOSEPH COUNTIES THROUGH 145 AM EDT...

At 1249 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wakarusa, or near Mishawaka, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central Indiana.

&&

LAT...LON 4171 8583 4147 8578 4148 8606 4148 8618
      4167 8620
TIME...MOT...LOC 0449Z 271DEG 13KT 4158 8611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MARSILI
Local storm report, Jul 29, 12:51 AM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1251 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              41.58N 84.60W
07/29/2023  M1.00 inch       Williams           OH   Public

            Photos on Facebook show several quarter size
            hailstones in Montpelier.

&&

MJ
Local storm report, Jul 29, 12:52 AM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1252 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              41.58N 84.60W
07/29/2023  E1.25 inch       Williams           OH   Public

            Photo on Facebook of hail slightly larger
            than a quarter.

&&

MJ
Local storm report, Jul 29, 1:37 AM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
137 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     Rain             1 SE Hudson Lake        41.70N 86.53W
07/29/2023  M4.10 inch       La Porte           IN   Public

            Spotter indicated amount fell over a two
            hour period from 11pm to 115 am.

&&

CR
Local storm report, Jul 29, 1:47 AM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
147 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     Tstm Wnd Dmg     North Liberty           41.53N 86.43W
07/29/2023                   St. Joseph         IN   Broadcast Media

            Broadcast media reports several trees down
            in North Liberty.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:35 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami40 min
Jul 28, 8:42 PM EDTSpecial Weather StatementIWXAdams48 min
Jul 28, 8:54 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami51 min
Jul 28, 9:01 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall44 min
Jul 28, 9:23 PM EDTSevere Thunderstorm WarningIWXMiami, Wabash37 min
Jul 28, 9:30 PM EDTSpecial Weather StatementIWXKosciusko30 min
Jul 28, 9:32 PM EDTSpecial Weather StatementIWXStarke43 min
Jul 28, 9:39 PM EDTSpecial Weather StatementIWXAdams36 min
Jul 28, 9:43 PM EDTSevere Thunderstorm WarningIWXFulton, Miami, Pulaski29 min
Jul 28, 9:47 PM EDTAreal Flood AdvisoryIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke3 hr
Jul 28, 10:03 PM EDTAreal Flood AdvisoryIWXAdams, Wells3 hr
Jul 28, 10:05 PM EDTSpecial Weather StatementIWXWabash25 min
Jul 28, 10:06 PM EDTFlash Flood WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke6 hr
Jul 28, 10:06 PM EDTSpecial Weather StatementIWXAdams39 min
Jul 28, 10:25 PM EDTSpecial Weather StatementIWXHuntington, Wabash35 min
Jul 28, 10:36 PM EDTSpecial Weather StatementIWXNoble39 min
Jul 28, 10:49 PM EDTSpecial Weather StatementIWXMarshall41 min
Jul 28, 10:57 PM EDTSpecial Weather StatementIWXLaPorte48 min
Jul 28, 11:02 PM EDTSpecial Weather StatementIWXWabash28 min
Jul 28, 11:06 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Jul 28, 11:25 PM EDTSpecial Weather StatementIWXDeKalb50 min
Jul 28, 11:31 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min
Jul 28, 11:45 PM EDTSevere Thunderstorm WarningIWXSaint Joseph45 min
Jul 28, 11:49 PM EDTSpecial Weather StatementIWXKosciusko41 min
Jul 28, 11:59 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall23 min
Jul 29, 12:19 AM EDTSpecial Weather StatementIWXNoble56 min
Jul 29, 12:32 AM EDTSpecial Marine WarningIWX88 min
Jul 29, 12:49 AM EDTSpecial Weather StatementIWXElkhart56 min
Jul 29, 12:54 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXLaPorte, Saint Joseph66 min
Jul 29, 12:55 AM EDTFlash Flood WarningIWXSaint Joseph4 hr
Jul 29, 1:15 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXCass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more60 min
Jul 29, 1:26 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Marshall, Saint Joseph52 min
Jul 29, 1:35 AM EDTSevere Thunderstorm WarningIWXCass, White40 min
Jul 29, 1:44 AM EDTFlash Flood WarningIWXLaPorte3 hr
Jul 29, 1:51 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Kosciusko, Miami, Wabash43 min
Jul 29, 2:09 AM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley66 min
Jul 29, 2:14 AM EDTSpecial Weather StatementIWXBlackford, Grant, Miami31 min
Jul 29, 2:25 AM EDTFlash Flood WarningIWXElkhart, Saint Joseph3 hr
Jul 29, 2:27 AM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Miami, Wabash, Wells48 min
Jul 29, 2:38 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben52 min
Jul 29, 2:47 AM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells43 min
Jul 29, 3:10 AM EDTSpecial Weather StatementIWXJay65 min
Jul 29, 9:53 AM EDTBeach Hazards StatementIWXLaPorte10 hr
Jul 29, 9:53 AM EDTSmall Craft AdvisoryIWX10 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.